Information in this forum is not monitored or provided by a medical professional. The information reflects member opinions only. Do not act on advice from these forums without first consulting a qualified medical professional. No professional addiction advisors are recognized by the owners, admins, or moderators, even if the member states such status. All content is copyrighted and protected by Aelius Group. DO NOT use any information that can identify you in these forums. If you do, a google search can link your addiction post to your name causing harm to your future activities including employment.
I am currently taking 48 mg Suboxone per day; have been on this dosage for five months. I need to have a hysterectomy because of cancerous fibroids; however, my OGBYN and my addictologist (who put me on the Suboxone) say there is NOTHING I can take for pain, narcotic or otherwise, while I am on suboxone. I am in excruciating pain constantly, and I MUST detox from this medicine. My addictologist acted as though he wasn't sure how to detox me--Can you instruct me on safely detoxing (I live alone, and have no family in the area, and only a few girl friends that can help take care of me)OR tell me what kind of pain medication I can take while on suboxone--I have been told the hospitals have pain medication that I can take that would work; however, the three hospitals in my area that I have been to don't know what that medication might be. I have received no help from the pharmacist--they refer me to the doctor-who refers me to the hospital who don't know squat. I am desperate to either detox if necessary from the suboxone OR obtain some type of pain medicine. This is a temporary problem and should be resolved when my hysterectomy is done; however, my OB will not even schedule it because of the inability to prescribe any type of pain medicine. Someone, anyone, who knows or has been in my situation that could help please please reply--I am truly in severe pain and desperate for some answers--Obviously my doctors don't have them. Hopefully someone out there will--and I hope to hear from you immediately.
You will get a better answer than mine if you wait a little while, but in the mean time, here's my understanding of things.
The active ingredient (opiate) in Suboxone is Buprenorphine. This is a self limiting drug, which means that after a certain dosage, it stops working as an opiate, and actually starts working as an antagonist, a drug that keeps opiates from working. If you introduce other opiates into your system while the Suboxone is there, the other opiates will be blocked from working, no opiate based narcotic can work for you as long as you are on Suboxone.
The only way around this is to taper your Suboxone down and detox completely from it. After it's out of your system you can take other opiates for pain. From what I've heard from friends who have had hysterectomies, you are going to need more pain relief than Suboxone/Buprenorphine can supply. Because Suboxone is self limiting, above a certain dosage (and at 48mg per day, you are probably already at that point, that's a pretty high dosage) no amount you take will work any better. If you had a hissy tomorrow, for all intents and purposes, you would be having major surgery with absolutely no pain relief. Not a good idea if you ask me.
Your doctors should be able to explain this to you. It worries me that your addictionologist hasn't told you all this. You are in a bit of a pickle, because if you are an addict, you will have some serious choices to make, and if you decide to detox from Suboxone, will need time (minimum 1 month, but since you've been using it for a while, probably will take much longer) to do it before surgery is scheduled.
There are quite a few of us who have tapered from Suboxone, so if you have more questions, feel free to ask.
Your addictionologst doesnt know how to detox you or doesnt want to? There are pain meds that contain no opiates but beats me if they are effective or not especially with your type of pain and surgery coming up.
For you to be on Suboxone in the first place tells me that you have a problem with narcotic pain meds. Are you sure your doc doesnt want you to stay on the Sub for whatever reason? I cant understand why he otherwise wouldn't detox you. If he can RX it then he knows how to detox you.
This is all very confusing to me. I doubt any anesthesologist would put you under for surgery while using Suboxone. Have you signed a release so that your two doctors can talk about your case?
~~~Do the right thing and risk the consequences~~~Spring~~~
An addictionologist who "isn't sure how to detox you?" 5 months at 48mg?? WTF? Sheesh...
Start to taper...48mg is *too high*; you'd actually do better on a *much* lower dose IMO. At these levels, the Sub is actually working against itself, lessening the benefit.
Try taking 8mg...then see how well that holds you. Use your body as a barometer...hold off on taking more unless you start WD-ing...remember that if you *do* start to feel bad, you'll feel better in a short period of time after putting that Sub under yer tongue.
Take the initiative...you really shouldn't have problems tapering from these levels...you'll find you feel the same (if not better) on lower doses.
Why does your MD keep you at such a ridiculously high dose of bupe?
Bupe maintenance dose recommendations are in the 16 mg a day range FYI.
The pain control dose is MUCH lower than what you are on. At the high dose you are on the analgesic properties are actually reduced. Bupe will cancel it's analgesic effects at the doses above 16 mg - 24 mg level.
Some find the peak pain control is at 2 mg - 6 mg a day with 2-3 x a day dosing. FYI the IM bupe dose for pain is only .3 mg (point 3 mg) with .6 mg max in a 6 hour period.
48 mg a day for 5 months is nutz [:0]
(hey DOC here is yet another person at 48 mg a day long term)
I would suggest for your own well being (lower doses will make you feel better) to start to taper, the surgery issue aside. My bet is once you taper you will feel much better at the 6 mg to 8 mg a day, and you may eventually want to try the 2-4 mg a day levels.
It will take some work but many of us have done a bupe taper to the lower doses and felt a LOT better (after your body adjusts).
A lot of us had a hard time going from 2 mg to ZERO.
If you need surgery ...
Here is what *I* would do. Depending on your monthly "cycle" pain decide if one or 2 months is bearable from a pain stand point. If your period pain is manageable w/o pain meds I suggest a 60 day process if it's bad then a 30 day process. This way you suffer only one period.
Work with your MD... Have him be part of the process. Taper as fast as you can comfortably can to a dose of about 6 mg or less a day. The less you go the easier the "conversion" will go. I suggest morphine for the conversion. Less buzz more pain control.
Once you are 4-5 days from the end of the time you chose stop your bupe. This is the hard part.. Start the wait for the bupe to leave your system. Bupe has a 37 hour 1/2 life.
Day one opiates will be useless. Day 2 (48 hrs off the bupe) a small amount of opiate will/MAY start to possibly bind to your receptors. So start some morphine 15 mg IR maybe. Take the morphine every 4-6 hrs. Day 3 the morphine will start to work. Take only as much as you need to not get w/d My guess 30-90 mg a day. Day 4 you should feel the full force of the morphine.
Stabilize at as little morphine as you can. Then switch to Morphine SR. Hold at the lowest maintenance dose of SR morphine you can... Then schedule your surgery.
MAKE SURE the MD realizes you will need a lot of opiates to manage the pain as your tolerance is higher then a regular person. A morphine pump AND a Duregesic patch or 2 may be needed.
Treat the pain... THEN deal with getting off the opiates later after you are healed.
You could then switch back to the buprenorphine maintenance, but consider maintaining on a dose of at least 1/2 of your daily dose now. It is unnecessary and will just cause a high buprenorphine dependence. You will get the same or MORE benefits at the low dose with a much less bupe dependence level.
Your MD is doing you a huge disservice by having you at this dose. Bupe is NOT like methadone where more gives you more effect. Bupe actually canceles the positive effects at higher doses, and just makes you NEED more to not get dope sick.
Information in this forum is not monitored or provided by a medical professional. The information reflects member opinions only. Do not act on advice from these forums without first consulting a qualified medical professional. All content is copyrighted and protected by Aelius Group.